Hail, Judith Basin
- When
- August 22, 2:55 PM MST to 3:00 PM MST
- Where
- Judith Basin County, Stanford
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.150, -110.233
88 inch diameter hail at Stanford. The hail covered the ground to a depth of 2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm dropped .88 inch diameter hail at Stanford. The hail covered the ground to a depth of 2 inches. In addition to the hail, the thunderstorm produced .47 inches of rain in 20 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 22, 1:38 PM MST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
238 PM MDT SUN AUG 22 2004
.DISCUSSION...
TONIGHT THROUGH TUESDAY NIGHT...UNSETTLED WEATHER WILL CONTINUE FOR
THE PERIOD. A STRONG SHORT WAVE TROUGH WILL MOVE ACROSS MONTANA
TONIGHT AND TOMORROW...RESULTING IN WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. INSTABILITY AND WIND PROFILES WILL SUPPORT A
FEW SEVERE STORMS OVER THE FORECAST AREA THIS EVENING. THE MOST
FAVORABLE AREA FOR SEVERE STORMS WILL BE OVER THE EASTERN ZONES...
WHERE WIND SHEAR WILL BE THE GREATEST. CHANCE POPS WILL THEN STILL BE
WARRANTED MONDAY NIGHT INTO TUESDAY NIGHT AS MONTANA REMAINS UNDER
A BROAD TROUGH OF LOW PRESSURE. THE CLOUD COVER AND PRECIPITATION
WILL KEEP TEMPERATURES BELOW NORMAL INTO MIDWEEK. SCHAUMANN
WEDNESDAY THROUGH MONDAY...A WEAK TROF REMAINS OVER THE CWA AND THE
AIRMASS STAYS UNSETTLED AND SOMEWHAT MOIST. THIS PATTERN CHANGES
VERY LITTLE DURING THE NEXT FEW DAYS. A SHORTWAVE APPROACHING THE
WEST COAST MOVES ONSHORE WEDNESDAY AND MOVES NEAR THE ROCKIES BY
THURSDAY. AN ASSOCIATED COLD FRONT MOVES ACROSS THE ZONES AND TEMPS
WILL AGAIN DROP. THE SHORTWAVE MOVES EAST FRIDAY BUT NORTHWEST FLOW
ALOFT WILL CONTINUE TO KEEP THE AREA COOL AND PRONE TO SHOWERS.
TEMPS WILL BEGIN TO WARM SLOWLY. ZELZER
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF EB 054/069 046/069 046 05832
EEBBB 068/045 065/045 068/046 074/050 074 23354200000
CTB EB 048/065 045/066 044 05733
EEBBB 065/043 060/044 066/045 071/048 071 23454300000
HLN EB 053/070 051/069 049 05822
EEBBB 070/049 069/047 068/048 075/052 075 33344200000
BZN EB 051/068 045/070 045 05633
BEBBB 071/040 070/040 067/041 074/044 074 33344200000
WEY TB 041/061 036/059 034 05664
BEBBB 065/032 064/040 064/041 071/044 071 33231200--0
DLN EB 049/067 043/064 044 05722
BEBBB 069/039 068/039 064/040 074/043 074 33344200000
HVR EB 054/070 048/074 050 05842
EEBBB 068/047 067/048 070/049 074/050 074 12344200000
LWT EB 053/068 045/070 045 05732
BEBBB 069/044 068/045 063/046 075/046 075 23344200000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR ALL OF CENTRAL AND SOUTHWEST MONTANA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 315 PM MDT SUN AUG 22 2004 MTZ008>015-044>055-231200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 315 PM MDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY A SEVERE WEATHER WATCH IS IN EFFECT FOR ALL OF NORTH CENTRAL AND SOUTHWEST MONTANA. A PACIFIC COLD FRONT WILL PUSH EAST...ACROSS CENTRAL MONTANA THIS AFTERNOON. AS THE COLD FRONT MOVES EAST...EXPECT SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. SOME OF THE STORMS ALONG THE FRONT COULD BE SEVERE. THE MAIN THREAT FROM THESE STORMS TODAY WILL BE STRONG GUSTY WINDS ANYONE WHO HAS OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON OR EARLY THIS EVENING OVER NORTH CENTRAL OR SOUTHWEST MONTANA...SHOULD BE PREPARED FOR SEVERE WEATHER CONDITIONS. LISTEN FOR LATER STATEMENTS AND UPDATES REGARDING THIS SEVERE WEATHER EVENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 2 N HELENA 46.63N 112.02W
08/22/2004 0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
SAUCIERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT SUN AUG 22 2004 MTZ007-028-029-034-039>043-056-230100- BLACKFOOT REGION-BUTTE/PINTLAR REGION-EASTERN CARBON-GOLDEN VALLEY-MUSSELSHELL-PARK-STILLWATER-SWEET GRASS-WESTERN CARBON-WHEATLAND- 323 PM MDT SUN AUG 22 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 774 REMAINS IN EFFECT FROM THIS AFTERNOON TO THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. THERE IS A THREAT OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS THROUGH 700 PM MDT. MTZ008>015-044>055-230100- BEAVERHEAD-BLAINE-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-GALLATIN-HILL-JEFFERSON-JUDITH BASIN-LIBERTY-MADISON-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE- 323 PM MDT SUN AUG 22 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 774 REMAINS IN EFFECT FROM THIS AFTERNOON TO THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. THERE IS A THREAT OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS THROUGH 700 PM MDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 15 SSE MONARCH 46.90N 110.72W
08/22/2004 0.50 INCH CASCADE MT PARK/FOREST SRVC
0.50 INCHES OF RAIN IN 20 MIN.
&&
SAUCIERThe Great Falls radar (KTFX), 93 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419923.